Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 59, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2000, 9:10 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2000, 9:10 PM EDT (01:10 UTC)
- Expired
- May 27, 2000, 10:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Bristol, VA, Washington County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
723 WUUS54 KMRX 280111 SVRMRX VAC191-520-280200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 910 PM EDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF BRISTOL IN SOUTHWEST VIRGINIA WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1000 PM EDT * AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HILTONS...OR 11 MILES WEST OF BRISTOL TN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENHAMS AROUND 930 PM EDT BRISTOL VA AROUND 935 PM EDT 8 MILES SOUTH OF HOLSTON AROUND 955 PM EDT ABINGDON AROUND 1000 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM EDT, 6 hours 55 minutes earlier.
Area forecast discussion, May 27, 2:15 PM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 215 PM EDT SAT MAY 27 2000 INTERESTING FORECAST THIS AFTERNOON. A SERIES OF WAVES EJECTING EASTWARD FROM ARKANSAS TO EAST KENTUCKY/WEST VIRGINIA ARE PRODUCING AREAS OF STRONG TO SEVERE THUNDERSTORMS. ONE AREA IS MOVING ACROSS EXTREME WESTERN VIRGINIA/WESTERN NORTH CAROLINA AND ANOTHER OVER ARKANSAS APPROACHING WESTERN TENNESSEE. THE DEVELOPING THUNDERSTORM ACTIVITY OVER WESTERN TENNESSEE WILL LIKELY MOVE EAST INTO THE AREA DURING THE EVENING. MSAS SHOWS LIFTED INSTABILITIES BETWEEN -5 AND -7 WITH CAPES AROUND 2500 J/KG. FAIRLY DECENT SPEED SHEAR NOTED WITH SOUTHWEST WINDS AT 850 MB AROUND 40 KTS WHICH MAY PRODUCE LOCALLY DAMAGING STRAIGHT LINE WINDS WITH THESE THUNDERSTORMS. PLAN ON INCLUDING SOME POSSIBLY SEVERE FOR TONIGHT. I EXPECT A BREAK IN THE THUNDERSTORMS FROM LATE EVENING UNTIL 3 OR 4 AM SUNDAY MORNING WHEN ANOTHER ROUND OF STORMS ARE ANTICIPATED ALONG AND JUST AHEAD OF APPROACHING WEAK FRONT. FRONT WILL MOVE EAST OF THE REGION SUNDAY MORNING...BUT AS UPPER TROUGH SWINGS INTO THE AREA DURING THE AFTERNOON LAPSES RATES INCREASE WITH LIFTED INDICES OF DROPPING TO -4 TO -7...ESPECIALLY OVER THE NORTHEAST. DUE TO THE INCREASING LAPSE RATES...LOWERING WBZ AND DRYING IN THE MID-LEVELS... SOME OF THE STORMS COULD BE SEVERE AGAIN SUNDAY AFTERNOON. THE GREATEST THREAT WILL BE HAIL AND DAMAGING DOWNBURSTS WINDS...MAINLY OVER THE NORTHERN HALF OF THE FORECAST AREA. A GOOD DEAL OF WRAP-ARND MOISTURE MOVES INTO FORECAST AREA SUNDAY NIGHT THROUGH MONDAY MORNING. SOME SHOWERS ARE POSSIBLE FOR THE NORTHERN AREAS THROUGH EARLY MONDAY...OTHERWISE COOLER AND DRIER WEATHER ARE ANTICIPATED FOR MEMORIAL DAY. THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY: FCSTID = 15 CHA 69 84 59 84 / 70 60 10 0 TYS 69 78 59 77 / 70 80 30 5 TRI 64 77 57 74 / 80 90 60 30 OQT 68 77 58 77 / 80 80 40 5 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
In the hours before
Special weather statement, May 27, 3:30 PM EDT, 5 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-280800- SPECIAL WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT SAT MAY 27 2000 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AND SUNDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MORRISTOWN TENNESSEE...THAT INCLUDES EASTERN TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. A VERY WARM...MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE REGION THIS AFTERNOON...AND WILL REMAIN SO TONIGHT. MEANWHILE...A LARGE THUNDERSTORM COMPLEX IN WESTERN TENNESSEE AND KENTUCKY WILL CONTINUE TO MOVE EAST THIS EVENING. THIS COMPLEX IS EXPECTED TO TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT. ON SUNDAY...A COLD FRONT AND UPPER-AIR DISTURBANCE WILL COMBINE TO KEEP A SLIGHT RISK OF SEVERE WEATHER GOING THROUGH MUCH OF THE DAY. THE PRIMARY THREATS WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THERE WILL ALSO BE PERIODS OF VERY HEAVY RAIN...THAT MAY CAUSE LOCAL FLOODING PROBLEMS. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT CONTAINS WIND SPEEDS OF 56 MPH OR HIGHER...AND/OR CONTAINS HAIL THREE-QUARTERS INCH IN DIAMETER OR LARGER. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVITY TONIGHT. MONITOR NOAA WEATHER RADIO... COMMERCIAL RADIO...TV AND CABLE TV OUTLETS FOR THE LATEST WEATHER FORECASTS AND INFORMATION. DM
Special weather statement, May 27, 6:30 PM EDT, 2 hours 40 minutes before
TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-280400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 630 PM EDT SAT MAY 27 2000 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT FOR ALL OF EAST TENNESSEE...AS WELL AS EXTREME SOUTHWESTERN VIRGINIA... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF EAST TENNESSEE ...AND EXTREME SOUTHWESTERN VIRGINIA UNTIL MIDNIGHT EDT. STRONG TO SEVERE THUNDERSTORMS WERE MOVING RAPIDLY EAST OUT OF MIDDLE TENNESSEE AND ACROSS THE CUMBERLAND PLATEAU EARLY THIS EVENING. SCATTERED SHOWERS AND STORMS WERE ALSO RAPIDLY DEVELOPING OVER MUCH OF SOUTHWESTERN VIRGINIA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AS WELL AS HAIL OF DIME SIZE OR LARGER. VERTICAL WIND PROFILES WERE NOT FAVORABLE FOR TORNADIC DEVELOPMENT...BUT ISOLATED TORNADOES CAN NOT BE RULED OUT. REMAIN ALERT FOR POSSIBLE WARNINGS IN YOUR COUNTY THIS EVENING. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD STANDBY FOR ACTIVATION. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:55 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 35 min |
| May 28, 2:45 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 30 min |
| May 28, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 51 min |
| May 28, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.